CapeWomenOnline - Where Cape Women Shine

Your local venue for the women of Cape Cod to share their ideas, experiences and resources while inspiring each other in their life's journey

Inspire . Encourage . Network . Share

Holistic Health banner
  • Bookshelf
  • Facebook icon
  • Share

Cancer Q & A

with Kathy Kanavos

Ask Me Anything!

Kathy O'Keefe Kanavos addresses your
concerns about Cancer

Dear Kathy,

How important is attitude when it comes to cancer treatment? The truth is that the damage is already done. My attitude cannot change the past. So how can it affect my present or change my future?

I'm not being negative, just facing my reality.


Dear Debbie,

Once you are diagnosed with cancer, your life has been changed forever. Your attitude cannot change the past, but it can affect your future. I found that when I was happy, I healed faster and felt better.

Attitude can be affected by perception. You can choose to see your glass as half empty or half full. Old habits are hard to break, but not impossible. Be aware of the negatives that surround cancer treatment but choose to focus on the silver lining. This takes time and practice, but it's as important as the chemotherapy used to treat your body.

We are spirits inhabiting a physical body so we must treat both our body and our spirit. When the spirit suffers, the body cries out in pain and illness. Your attitude can affect your spirit, which in turn affects your body. A positive attitude can change your future in terms of health and wellness.

This may be a difficult concept to master, but you have already come so far! You are a survivor! Congratulations and welcome to the rest of your life.

And remember, one woman's damage is another woman's determination to overcome damage. I offer you this half-full glass of positive attitude.

Stay in touch and ask me anything.


Dear Kathy,

I took Taxol last year as one of my chemotherapies for breast cancer. Half way through my treatment I developed numbness in my fingers and toes. I know that this is a side effect of some chemotherapy. Will I always have this numbness?

Cindy, Boston MA

Dear Cindy,

Unfortunately some cancer treatments do have lingering, late and long-term side effects. Some, like nausea, are well known. Others, like neuropathy (nerve damage that results in loss of sensation in the feet, hands and legs) can be extremely painful and impede mobility.

My lingering side effect from cancer therapy was ringing in my ears and some neuropathy in my left leg and foot. Eventually this went away, without the help of other medications, and now it's just a memory EXCEPT when I become extremely fatigued.

Is there a certain time of the day that your neuropathy is more pronounced? I did not take Taxol but I know friends who did. They said their neuropathy eventually diminished.

Time and a positive mental attitude have ways of healing the body. Staying focused on the fact that I was a survivor was a great help in my healing process.

Think of the tingling in your hands and feet as a reminder that you are a winner. Use it as a yardstick to measure your healing progress – it can let you know when it's time to take a nap, or give yourself a break from over exertion.

Good luck,


Kathleen O'Keefe-Kanavos is a two-time breast cancer survivor who penned SURVIVING TRAUMALAND: The Intuitive Aspects of Healing.

She is represented by Devra Jacobs of Dancing Word Group, and Steve Allen Media. In addition to writing this column, she's a phone counselor for R.A. BLOCH Cancer Foundation, an inspirational speaker, and appears frequently on inspirational radio shows.

Visit her website and Facebook page, follow her on Twitter and connect with her on LinkedIn.

Click to download Acrobat reader
Click to print article

If you are struggling with your own diagnosis, or know someone who is, please email Kathy with your questions and concerns at:

Dear Kathy,

I was on the Tamoxifen for almost 3weeks and the joint pains were debilitating. They then tried me on Mobic for a few days and that barely took the edge off. They have now taken me off of it until I go back to see my doctor. I guess we will then start over.

This waiting to start my post treatment follow-up treatment scares me because I had stage IIIa breast cancer with 11 positive nodes. I want to take what I need, but I also have to be able to function because I have children who are 8 and 18-years-old. There has to be a happy medium.

What really scares me is I have a very high pain tolerance and these joint pains had me crying for the last two days! Any suggestions? I am still a newbie at this game of survival after cancer.


Dear Donna,

I'm so sorry you are in such emotional and physical pain. I took Arimidex after taking Tamoxifen for only 3 years. I found that it stopped working after 3 years, which is sometimes the case.

My chemotherapy, Adriamycin/Cytoxan aka A/C, put me into early menopause. I was in my 40s at the time. So my doctor put me on Arimidex. I did not have joint pains while taking either post chemotherapy treatment drug, but I knew of many other women who did have physical discomfort as a side effect.

There are many post treatment drugs available that work as an aromatase inhibitor, like Tamoxifen and Arimidex. Work with your doctor to find one that's the best for you.

I had Stage 4 Breast Cancer and have been cancer-free for 14 and 8 years, respectively. While taking Arimidex, I took extra calcium because Arimidex can affect the bones and make them weaker. If you decide to go with Arimidex, ask to have a bone density test before you start it and request another every other year after that to be sure your bones stay healthy.

Good luck!!